Fregoli Syndrome (FS)
The Fregoli syndrome, also referred to as delusion of doubles, is a mental condition where an affected individual believes that the different people which he encounters are just a single individual in disguise.
This misidentification can be applied to not only people, however, some places can be part of the delusion. For instance, people with Fregoli syndrome will believe that their hospital room is their bedroom at home.
The paranoia induced by this mental disorder has made it a common tool in science fiction films and books, like – Invasion of Total Recall, the Body Snatchers, and The Stepford Wives.
The syndrome delusion was initially documented in 1927 when an affected individual believed that an actress named Robine was disguising herself as different people throughout the patient’s life.
The mental condition is named after Leopold Fregoli, an Italian actor who was renowned for his capacity to make quick changes of appearance during his stage act.
Most cases of FS seem to be men, but, there are also documented cases about women with very severe FS.
The symptoms of the FS are numerous and include:
- epileptogenic episodes;
- hallucinatory and delusions episodes;
- a record of seizures;
- lack of visual memory;
- inability to properly perform abstract thought and control behavior;
- lack of self-awareness;
- inability to properly monitor oneself.
Although the syndrome can manifest in numerous different ways for each affected individual, there is strong evidence that shows that FS is caused by the impairments in the brain’s facial recognition system based on consistent patterns found in many studies.
Treatment of the FS usually involves pharmacotherapy through antidepressant, antipsychotic, and anticonvulsant drugs, such as:
- trifluoperazine – it is a typical antipsychotic that is used for the treatment of the syndrome. But, this medication is commonly given if other signs of psychological orders are present with the FS;
- tricyclic antidepressants – these antidepressants include fluoxetine and venlafaxine. These medications were once mainly used for treating the symptoms of the syndrome, however, modern antidepressants are now used more often than tricyclic antidepressants and cause fewer side effects.
In some case studies, the affected individuals recovered slowly over time. However, in other cases, the delusions may become worse, progressing into general dementia (a general term that is used for loss of memory and other mental abilities which are severe enough to interfere with normal daily life).
Capgras Syndrome (CS)
Capgras syndrome, also known as Capgras delusion or imposter syndrome, is a psychological condition in which the affected individuals will have an irrational belief that someone they recognize or know has been replaced by an imposter.
The syndrome was first described by Capgras and Reboul-Lachaux in 1923.
People with anxiety have a 1000 percent increased risk of developing CS. Also, the syndrome affects between 16 and 28% of people with Lewy body dementia (a disease that is associated with abnormal deposits of alpha-synuclein in the brain).
There are several features particular to the syndrome:
- the problem does not fruitfully yield to psychological analysis or interpretation;
- the imposter is always a person or place with which the patient is familiar;
- the affected individual recognizes that a person or place is exactly like the “real” one;
- the patient has a brain disease or injury.
CS can be associated with brain lesions and results from a disturbance in the brain’s facial recognition system.
Additionally, schizophrenia (a long-term mental health condition that causes a range of different psychological symptoms) can cause episodes of CS.
Moreover, CS is most often associated with dementia or Alzheimer’s disease (an irreversible, progressive brain disorder which slowly destroys memory and thinking skills). Both of these disorders can alter your sense of reality and affect memory.
In the absence of neurodegenerative disease, the onset of CS occurs at a younger age and can be associated with cerebrovascular events, psychiatric disease, and illicit drug use.
The underlying cause of CS will be treated as much as possible. Common treatments include:
- surgery for head trauma or brain lesions;
- antipsychotics and therapy for patients with schizophrenia;
- medications for Alzheimer’s disease and dementia;
- medications such as cholinesterase inhibitors (drugs that inhibit the acetylcholinesterase enzyme from breaking down acetylcholine) that boost neurotransmitters involved in judgment and memory.
Here are some general tips for caring for someone with CS:
- not arguing with the person about the “imposter” they think they are seeing;
- acknowledging the feelings surrounding the identity confusion when they occur;
- having the “imposter” speak before they are seen, as their voice may be recognized;
- limiting exposure to the “imposter” when an episode is taking place;
- being sympathizing and patient, as CS can cause anxiety and real fear.
Bottom Line – Fregoli Syndrome vs Capgras Syndrome
The Fregoli syndrome is a rare disorder in which a person holds a delusional belief that different people are in fact a single person who is in disguise or changes appearance. Additionally, FS is characterized by a deficit in self-awareness, deficits in visual memory, lack of cognitive flexibility, inability to monitor oneself, seizures, and other epileptogenic activities. The syndrome is included in a category of conditions known as delusional misidentification syndromes.
Capgras syndrome is a disorder that can cause a person to believe that someone they love has been replaced by an imposter. According to studies, the fundamental lesion in CS may be the patient’s incapacity to acknowledge the authenticity of an individual they clearly recognize.
In conclusion, patients with FS believe that people they do not know are disguised versions of people they do know, whereas those with CS think that the people they know are imposters. Both disorders result from troubles with facial perception, that can be caused by traumatic brain injury.